Iowa, 2016

Flash Flooding and Flooding in Iowa, September 21 to 24, 2016

September 21 to 24, 2016 · NWS DMX · 40 events in 12 counties and zones

A generally stationary boundary remained oriented roughly west to east across the state through the evening and overnight hours. As a result, storms initiated along and north of the boundary and provided multiple rounds of heavy rainfall from roughly Ames northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
$1.0 million
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A generally stationary boundary remained oriented roughly west to east across the state through the evening and overnight hours. As a result, storms initiated along and north of the boundary and provided multiple rounds of heavy rainfall from roughly Ames northward. Rainfall amounts typically resided within the 2 to 5 inch range with a few reports within the 5 to 5.5 inch range. Given the relatively short duration of the rainfall, flash flooding was reported in a number of areas, again ranging from Ames northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 10:52 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 21, 10:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1152 PM CDT Wed Sep 21 2016

.SHORT TERM.../This evening through Thursday/
Issued at 344 PM CDT Wed Sep 21 2016

The primary concern into tonight is obviously convective trends
include heavy rain and severe potential. The current Grinnell-Forest
City outflow boundary from morning convection continues to try and
initiate new convection but is having little luck sustaining
anything or anchoring to it. A detailed look at the cells and radar
fineline notes development on either side of the boundary suggesting
this is mainly elevated. Thus even though uncapped 3000 j/kg MLCapes
are in place just west of the feature there seems to be regarding rainfall
potential, precipitable water and warm cloud depth values are not
extreme, but seasonally high vs climatology promoting efficient
rainfall rates. The outflow boundary has reduced confidence in
high resolution solutions, but the HRRR, RAP and HopWRF had the
best handling on earlier Upper MS Valley convection and suggest
the northern few tiers of IA, eastward to the MS river could get
hit with heavy rains overnight with 15z ESRL HRRR amounts up to an
alarming 5-10 inches and the 15z HopWRF showing high neighborhood
probabilities of at least 5 inches over NE IA out of our forecast
area. Other models only show a few inches however, which is
possible if the stronger Corfidi vector movement makes the
convection too progressive north to south. So again it needs to be
emphasized that a very high impact event is certainly possible but
with somewhat diminished confidence due to model spread and
uncertainties.

Remember that this uncertainty is also carried over into the current
river forecasts which include 48 hours worth of QPF rather than the
typical warm season 24 hours. Current QPF depicts a widespread but
middle of the road 2-3 inches of rainfall affecting the Winnebago
and Cedar basins which results in moderate flooding in several
locations. Changes in location or rainfall amounts on either side of
that spread could result in lower or higher forecast stages. This is
why Hydrological Outlooks rather than warnings have been issued
until confidence in locations and magnitude increases.ow chances
of anything getting rooted surface based at the moment.
Convergence is shallow per the lack of 0-2km moisture convergence
and surface winds east of the boundary are veering suggesting a
downward trend in overall convergence. Some strong to severe
elevated storms are still possible however with higher effective
shear and ESRH still in place north and east of the boundary.

The question into tonight then turns to where new MCS development
will occur and its movement. Confidence is not the highest however
as none of the models are handling the strength of the outflow
boundary well. Examination of 305K isent surfaces show the NAM and
GFS focusing 30-40kts of flow and convergence from the Mason City
area into southern MN while the latest Rap washes this out more and
highlights MN. The latest objective analysis shows the 925/850mb
fronts and associated frontogenesis into MN so this would appear to
be the favored MCS genesis region. It does not mean IA will be
spared however. The strength of the inflow results in Corfidi
vectors with a pronounced southern motion suggesting the MCS will
eventually be drawn into IA. MUCapes of a few thousand should
persist into the night with around 30kts of effective shear
suggesting severe storms would remain possible with favorable shear
orientation north to south into IA.

.LONG TERM.../Thursday night through Wednesday/
Issued at 344 PM CDT Wed Sep 21 2016

Little change in going forecast for the next few days. Confidence in
overall trends for heavy rainfall potential remains high...but
details still debatable due to daily mesoscale interactions.

By early Thursday morning still expecting ongoing convection
across the north with old outflow boundary still the focus for
some thunderstorm activity over the north half of the forecast
area. Though the better forcing will be in the overnight period
tonight...there will still be enough instability during the
morning and afternoon hours to promote thunderstorms with locally
heavy rainfall potential over the north half of the forecast area.
Will maintain FFA across the area through tomorrow afternoon.
Through the night another strong push of thetae advection will
precede the next upstream wave propagating northeast by 12z
Friday. Most of any convection should be confined to the north
third Thursday night and north into Minnesota. With the boundary
holding on there will still be the potential for additional
locally heavy rainfall across the north. If trends continue...
there may be a need for an extension of headlines there. By 12z
Friday models push the warm front well into southern Minnesota.
This will temporarily limit convection over our area as all of the
forcing will be moving north. With the warm sector fully realized
once again Friday...highs will move back into the upper 80s to
lower 90s during the afternoon hours. Surface dew points will
again remain rather uncomfortable in the mid to upper 60s...with
heat indices well into the 90s by late afternoon. With the approach
of an upper level trough over the northern Plains Saturday a cool
front will move into the area by 12-18z. Models have advanced the
front a bit faster...though the boundary begins to slow as it
crosses the region from Sunday through Monday morning. Unfortunately...
the tropical moisture feed will remain intact just along and east
of this boundary. There is some uncertainty but if the boundary is
hung up long enough additional moderate to locally heavy rainfall
amounts of 1 to 2 inches may occur over the region between Saturday
evening and Monday morning...especially east of I35. The GFS and
Euro diverge thereafter...with the GFS focusing the boundary southeast
of the region from Monday through Wednesday. The Euro holds the boundary
over eastern Iowa and with a more northerly track of the northern
Plains system into midweek next week as well as a rather strong southern
stream H500 system developing by 12z Monday. The GFS has the northern
system looping back southeast by 00z into the Central Plains with
virtually no southern stream component at H500 at that time. The
result here is that the surface boundary and rain is pushed out of
the region by the GFS. For comparison...the GEM is even slower and
farther west than the Euro. At this time...will have to weight the
Euro/GEM solutions a bit higher and will need to closely monitor
trends through the weekend. If the latter proves a better solution...the
resultant rainfall over the region could additionally add several
more inches of precipitation on top of what is projected through
Monday. The reason...both the direct fetch from the Gulf and potential
for another old tropical system being injected into the area from
the southern Plains. Highs next week should be cooler with extensive
cloud cover and chances for rainfall.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1152 PM CDT Wed Sep 21 2016

Additional thunderstorms are expected to spread across northern
Iowa late tonight and linger into Thursday. Have included VCTS at
the northern sites where thunder is more likely, compared to the
VCSH at KDSM during the morning hours Thursday. Southerly winds
expected to transition to more southeasterly to easterly toward
Thursday evening.

&&

.HYDROLOGY...
Issued at 344 PM CDT Wed Sep 21 2016

Regarding rainfall potential, precipitable water and warm cloud
depth values are not extreme, but seasonally high vs climatology
promoting efficient rainfall rates. The outflow boundary has reduced
confidence in high resolution solutions, but the HRRR, RAP and
HopWRF had the best handling on earlier Upper MS Valley convection
and suggest the northern few tiers of IA, eastward to the MS river
could get hit with heavy rains overnight with 15z ESRL HRRR amounts
up to an alarming 5-10 inches and the 15z HopWRF showing high
neighborhood probabilities of at least 5 inches over NE IA out of
our forecast area. Other models only show a few inches however,
which is possible if the stronger Corfidi vector movement makes the
convection too progressive north to south. So again it needs to be
emphasized that a very high impact event is certainly possible but
with somewhat diminished confidence due to model spread and
uncertainties.

Remember that this uncertainty is also carried over into the current
river forecasts which include 48 hours worth of QPF rather than the
typical warm season 24 hours. Current QPF depicts a widespread but
middle of the road 2-3 inches of rainfall affecting the Winnebago
and Cedar basins which results in moderate flooding in several
locations. Changes in location or rainfall amounts on either side of
that spread could result in lower or higher forecast stages. This is
why Hydrological Outlooks rather than warnings have been issued
until confidence in locations and magnitude increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for IAZ004>007-
015>017-023>028-033>039-044>048.

&&

SHORT TERM...Small
LONG TERM...REV
AVIATION...Beerends
HYDROLOGY...Small
Hazardous weather outlook, Sep 21, 10:47 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT WED SEP 21 2016

IAZ004>007-015>017-023>028-033>039-044>048-221000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
1147 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAIN IS ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.

IAZ049-050-057>062-070>075-081>086-092>097-221000-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1147 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL
FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY
FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.

MJB

In the hours before

Local storm report, Sep 21, 6:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     GREENE                  42.90N 92.80W
09/21/2016                   BUTLER             IA   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE THROUGHOUT TOWN.
            SEVERAL TREES ON HOUSES. .

&&

MJB
Local storm report, Sep 21, 7:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      1 ENE MASON CITY        43.15N 93.18W
09/21/2016                   CERRO GORDO        IA   LAW ENFORCEMENT

            CERRO GORDO COUNTY DISPATCH NOTED THAT EAST
            PARK HAS BEEN FULLY CLOSED DUE TO FLOODING.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Sep 21, 7:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT WED SEP 21 2016

IAZ027-028-220230-
BREMER IA-BUTLER IA-
826 PM CDT WED SEP 21 2016

...STRONG THUNDERSTORM BRINGING VERY HEAVY RAIN AND GUSTY WINDS
NORTH OF WATERLOO...

AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NASHUA...OR 12 MILES SOUTH OF CHARLES CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CLARKSVILLE...TRIPOLI...READLYN...PLAINFIELD...FREDERIKA
AND WAVERLY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4266 9218 4280 9274 4291 9272 4291 9213
TIME...MOT...LOC 0125Z 278DEG 16KT 4290 9262

SKOW
Local storm report, Sep 21, 7:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 S MANLY               43.22N 93.21W
09/21/2016                   CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED CREEK IN PASTURE
            OUT OF BANKS AND RISING. LOCATION ESTIMATED.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Sep 21, 8:05 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT WED SEP 21 2016

IAZ027-028-220245-
BREMER IA-BUTLER IA-
905 PM CDT WED SEP 21 2016

...SMALL HAIL WITH THUNDERSTORM COMPLEX OVER NORTHERN BUTLER AND
BREMER COUNTIES...

AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENE...OR 9 MILES NORTH OF ALLISON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CLARKSVILLE...GREENE...PLAINFIELD AND FREDERIKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4272 9231 4280 9299 4291 9296 4291 9223
TIME...MOT...LOC 0204Z 268DEG 18KT 4288 9284

SKOW
Local storm report, Sep 21, 9:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HEAVY RAIN       GREENE                  42.90N 92.80W
09/21/2016  M7.50 INCH       BUTLER             IA   FIRE DEPT/RESCUE

            STORM TOTAL.

&&

MJB

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

23 heavy rain, 13 flash flood, 4 flood. Local standard time, as filed.

Heavy Rain, Grundy

When
September 21, 11:00 PM CST to September 22, 11:00 PM CST
Where
Grundy County, 3.05 mi W of Stout
Reported by
Social Media
Coordinates
42.530, -92.780

Public reported heavy rainfall of 4.1 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 2.14 mi NNW of Ames
Reported by
CoCoRaHS
Coordinates
42.060, -93.630

CoCoRaHS observer reported 4.86 inches of heavy rainfall over the past 24 hours.

Heavy Rain, Tama

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Tama County, 3.49 mi N of Dysart
Reported by
CoCoRaHS
Coordinates
42.220, -92.310

CoCoRaHS observer reported 2.09 inches of heavy rainfall over the past 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

CoCoRaHS observer reported heavy rainfall of 5.41 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 1.47 mi NNE of Ames
Reported by
CoCoRaHS
Coordinates
42.050, -93.610

CoCoRaHS observer reported heavy rainfall of 5.11 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, Ontario
Reported by
CoCoRaHS
Coordinates
42.030, -93.680

CoCoRaHS observer reported heavy rainfall of 5.41 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 0.69 mi S of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.650

CoCoRaHS observer reported heavy rainfall of 3.25 inches over the last 24 hours.

Heavy Rain, Tama

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Tama County, 0.69 mi S of Traer
Reported by
COOP Observer
Coordinates
42.190, -92.470

Coop observer recorded heavy rainfall of 1.97 inches over the last 24 hours.

Heavy Rain, Kossuth

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Kossuth County, Algona
Reported by
COOP Observer
Coordinates
43.070, -94.230

Coop observer recorded heavy rainfall of 2.32 inches over the last 24 hours.

Heavy Rain, Wright

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Wright County, Clarion
Reported by
COOP Observer
Coordinates
42.730, -93.730

Coop observer recorded heavy rainfall of 3.82 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 1.38 mi N of Midvale
Reported by
COOP Observer
Coordinates
41.950, -93.570

Coop observer recorded heavy rainfall of 4.54 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

Coop observer recorded heavy rainfall of 4.61 inches over the last 24 hours.

Heavy Rain, Boone

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Boone County, 2.95 mi NNE of Napier
Reported by
COOP Observer
Coordinates
42.020, -93.710

Coop observer recorded heavy rainfall of 4.01 inches over the last 24 hours.

Heavy Rain, Wright

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Reported by
AWOS
Coordinates
42.740, -93.760

Clarion AWOS recorded heavy rainfall of 2.60 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS measured 2.13 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Black Hawk

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo ASOS recorded heavy rainfall of 2.12 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:00 AM CST to September 23, 6:00 AM CST
Where
Story County, 0.69 mi S of Ames Arpt
Reported by
ASOS
Coordinates
41.990, -93.620

Ames ASOS recorded heavy rainfall of 3.30 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:57 AM CST to September 23, 6:57 AM CST
Where
Story County, 0.86 mi SE of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.640

CoCoRaHS observer reported heavy rainfall of 3.30 inches over the last 24 hours.

Heavy Rain, Story

When
September 22, 6:30 PM CST to 10:23 PM CST
Where
Story County, 1.72 mi NW of Ontario
Reported by
Trained Spotter
Coordinates
42.050, -93.700

Trained spotter reported heavy rainfall of 4.02 inches. Rainfall ongoing at report time.

Heavy Rain, Story

When
September 22, 6:30 PM CST to 11:11 PM CST
Where
Story County, 2.07 mi NW of Ames
Reported by
Social Media
Coordinates
42.050, -93.650

Public reported heavy rainfall of 5.02 inches storm total.

Heavy Rain, Story

When
September 22, 7:00 PM CST to 11:30 PM CST
Where
Story County, 0.69 mi N of Ames
Reported by
Social Media
Coordinates
42.040, -93.620

Public reported heavy rainfall of 5.11 inches since rain began at 8pm.

Heavy Rain, Story

When
September 22, 7:00 PM CST to 11:30 PM CST
Where
Story County, 0.86 mi SW of Ontario
Reported by
NWS Employee
Coordinates
42.020, -93.690

NWS employee reported heavy rainfall of 3.88 inches since rain began at 8pm.

Flash Flood, Story

When
September 22, 9:25 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.24 mi SE of Ontario to 0.71 mi ENE of Ontario
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.020, -93.660

Broadcast media reported standing water in places with others covered with flowing water on Lincoln Way. A manhole cover was also reported blown off on Stange Road and an underpass flooded at Grand Ave.

Flash Flood, Story

When
September 22, 9:30 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.12 mi WSW of Ames to 1.14 mi WSW of Ames
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.026, -93.641

Trained spotter reported College Creek on ISU campus out of its banks and has reached the base of Union Drive. Heavy rainfall still ongoing as of time of report.

Flash Flood, Story

When
September 22, 9:40 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.38 mi S of Ontario to 0.7 mi NE of Ames Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.010, -93.680

Law enforcement reported portions of Lincoln Way and Grand Ave flooded. Other streets impacted include South Dakota and Mortensen, Arizona and Ontario and numerous other roads. Depth of water estimated to be 3 to 4 feet deep.

Flash Flood, Story

When
September 22, 10:30 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.72 mi NW of Ames to 1.04 mi NW of Ames
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
42.050, -93.640

Public reported stores along Stange Road starting to flood with water from out front.

Flash Flood, Story

When
September 22, 10:55 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.54 mi E of Ames to 1.85 mi NNE of Ames
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.030, -93.590

Ames Police reported several streets throughout the town have deep enough water to cause multiple stalled vehicles.

Flash Flood, Story

When
September 22, 11:00 PM CST to September 23, 2:29 AM CST
Where
Story County, 1.24 mi NW of Ames Arpt to 0.85 mi SW of Ames
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.010, -93.640

Trained spotter reported water flowing rapidly through a parking lot at Jack Trice stadium. Water estimated to be 3 to 6 inches deep and up to bumpers on some vehicles.

Heavy Rain, Palo Alto

When
September 23, 1:00 AM CST to 8:00 AM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg
Reported by
Department of Highways
Coordinates
43.120, -94.680

Iowa DOT reported heavy rainfall of 3.50 inches storm total through 8am.

Flood, Butler

When
September 23, 1:42 AM CST to September 24, 10:00 AM CST
Where
Butler County, 2.17 mi E of Shell Rock to 0.53 mi SSE of Shell Rock
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Department of Highways
Coordinates
42.720, -92.537

Iowa DOT and local law enforcement have closed Highway 3 between County Road T55 near Clarksville and US 218 near Shell Rock due to flooding of the Shell Rock River.

Flash Flood, Franklin

When
September 23, 2:19 AM CST to 4:15 AM CST
Where
Franklin County, 3.61 mi WSW of Geneva to 3.49 mi NE of Bradford
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
42.669, -93.200

Law enforcement reported water flowing over Highway 65 south of 95th street in Franklin County.

Flash Flood, Wright

When
September 23, 2:30 AM CST to 6:00 AM CST
Where
Wright County, 1.95 mi NNE of Rowan to 2.95 mi NW of Florence
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
42.754, -93.529

Law enforcement reported numerous secondary roads with water over topping them, with some now closed. Issues are mostly across northern Wright County, but scattered about elsewhere too.

Flash Flood, Franklin

When
September 23, 3:00 AM CST to 4:15 AM CST
Where
Franklin County, 7.88 mi E of Sheffield to 7.27 mi NNE of Faulkner
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
42.906, -93.045

Law enforcement reported numerous secondary roads in Franklin County with water over them to varying depths. Some roads are closed.

Flash Flood, Wright

When
September 23, 3:00 AM CST to 8:00 AM CST
Where
Wright County, 0.86 mi NW of Goldfield to 0.61 mi NNW of Goldfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.740, -93.930

Law enforcement reported water flowing over the road near River Park in Goldfield.

Flash Flood, Bremer

When
September 23, 3:45 AM CST to 4:15 AM CST
Where
Bremer County, 0.55 mi NE of Denver to 0.45 mi ENE of Denver
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.676, -92.343

Law enforcement reported that an officer is notifying residents along Forest Ave in Denver to evacuate due to the creek flooding the northern part of town.

Flash Flood, Bremer

When
September 23, 3:45 AM CST to 4:15 AM CST
Where
Bremer County, 2.16 mi SSW of Bremer to 2.1 mi SSW of Bremer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.742, -92.418

Law enforcement reported a bridge along C38, or 212th St, has water flowing over it due to Baskins Run flooding.

Flood, Bremer

When
September 23, 3:45 AM CST to September 24, 10:00 AM CST
Where
Bremer County, 1.36 mi W of Waverly to 1.41 mi SW of Waverly
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.727, -92.507

Law enforcement reported all of the southeast portion of Waverly has been evacuated due to the Cedar River flooding. Time of evacuation unknown.

Flash Flood, Butler

When
September 23, 4:00 AM CST to 4:15 AM CST
Where
Butler County, 3.29 mi S of Clarksville to 3.36 mi S of Clarksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.733, -92.676

Law enforcement reported water up to the wheel wells of a pickup truck along 220th st near Terrace Ave.

Flood, Wright

When
September 23, 9:43 AM CST to September 24, 10:00 AM CST
Where
Wright County, 1.18 mi WNW of Belmond to 2.98 mi ENE of Cornelia
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Department of Highways
Coordinates
42.854, -93.623

Iowa DOT reported US Highway 69 closed near Belmond due to flooding. Detour in place.

Flood, Bremer

When
September 23, 12:17 PM CST to September 24, 10:00 AM CST
Where
Bremer County, 2.58 mi ENE of Readlyn to 2.35 mi SSW of Buck Creek
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100,000
Reported by
Department of Highways
Coordinates
42.720, -92.187

Iowa DOT reported IA Highway 3 closed near Readlyn due to flooding. Detour in place.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659707, 659730, 659731, 659733, 659736, 659738, 659739, 659740, 659741, 659742, 659743, 659744, 659745, 659746, 659747, 659748, 659749, 659750, 659703, 659708, 659709, 659710, 659700, 659701, 659702, 659704, 659705, 659706, 659751, 659711, 659713, 659714, 659715, 659717, 659720, 659724, 659727, 659729, 659752, 659753.